Hail, Boone
- When
- May 11, 1:40 PM CST
- Where
- Boone County, 1.49 mi NNE of Alpena
- Measured
- 2.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.320, -93.270
Severe thunderstorms produced large hail on May 11, 2017. Some flash flooding was noted on May 12, 2017.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Severe thunderstorms produced large hail on May 11, 2017. Some flash flooding was noted on May 12, 2017.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 11, 12:38 PM CST, 1 hour 2 minutes earlier.
Area Forecast Discussion National Weather Service Little Rock AR 138 PM CDT Thu May 11 2017 .AVIATION...11/18Z TAF CYCLE Combo of VFR/MVFR cigs wl start off the fcst pd. Expect showers and storms to incrs in coverage later this aftn and tngt as a storm sys and assocd CDFNT work into AR. Conds wl gradually deteriorate tngt, with mainly MVFR/IFR expected heading into Fri morning. Precip wl bcm more scattered in coverage on Fri as the assocd upr lvl support moves thru the region. /44/ && .PREV DISCUSSION...(ISSUED 315 AM CDT Thu May 11 2017) Short Term...Today through Friday night All short term models agree that unsettled conditions are in store for the natural state as a storm system swings through the region. With no major differences between the forecast models, will take a general middle of the road approach. The upper level ridge that that has been the dominant feature of late has been knocked down and pushed off to the east. Southerly flow has introduced a very moist air mass back to the region with dew point temperatures back in the 60s again. Light showers continue to develop and move through the state as weak impulses kick out of the main storm system. A stronger impulse produced thunderstorms over NE Oklahoma and NW Arkansas but the activity has weakened considerably in the past hour or so. The actual upper level low and associated trof, currently over the TX/OK panhandles, will move slowly southeast with time and cross over the forecast area through the period. In advance of the upper system, a line of thunderstorms is expected to develop during the mid to late afternoon along the associated cold front. The line of storms will sweep across the state through the evening hours. The boundary is expected to reach the Mississippi River by Friday morning. Some of the storms could be strong to possibly severe with strong winds and large hail the primary concern. The upper level support for this system will swing through Friday keeping a chance of showers and thunderstorms in the forecast. The precipitation chances will decrease from NW to SE during the day as the system finally departs and high pressure begins to build back in. LONG TERM...Saturday Through Wednesday... Dry conditions will be continuing over the weekend into early next week. SFC high pressure will be moving towards the state at the start of the long term period in the wake of the departing storm system and associated cold front. This will keep temps at or just below normal to start off...but expect to see a gradual warming trend through the weekend into early next week. The SFC high will shift east by Mon...with SRLY SFC flow returning. Dry conditions will persist however until Tue night and especially for Wed as deep SRLY flow develops ahead of a deepening upper trough to the west. Some upper level shortwaves will lift NE over AR in the SW flow aloft by the end of the forecast...with chances for SHRA/TSRA returning to the forecast. && .LZK Watches/Warnings/Advisories...NONE. &&
Hazardous Weather Outlook National Weather Service Little Rock AR 500 AM CDT Thu May 11 2017 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-121000- Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard- Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway- Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland- Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant- Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-Calhoun- Bradley-Drew- 500 AM CDT Thu May 11 2017 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today and Tonight A storm system in the southern plains will be moving towards the state today with scattered showers and thunderstorms increasing as the day progresses. The associated cold front will enter the western part of the state this afternoon. A line of showers and thunderstorms is expected to develop along the boundary as it crosses the state through the evening hours. Some of the storms could be strong to possibly severe with large hail and damaging winds will be the primary concern. A general inch to an inch and a half of rain is expected with this system. Some locally heavy rainfall may also be seen. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Some lingering chances for thunderstorms will remain in the forecast for Friday as an upper level system moves over the state. While the overall threat for severe weather will remain low...an isolated strong to severe thunderstorms may still be possible. The primary threat with any of these storms on Friday will be large hail. Otherwise...expect the threat for organized severe weather to remain low through the middle of next week. .Spotter Information Statement... Spotter activation may be needed Thursday afternoon to evening. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk. 56/59
Special Weather Statement
National Weather Service Little Rock AR
222 PM CDT THU MAY 11 2017
ARZ003-111945-
Boone AR-
222 PM CDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NEWTON AND WESTERN BOONE
COUNTIES UNTIL 245 PM CDT...
At 222 PM CDT, Doppler radar was tracking a strong thunderstorm over
Red Bank, or 9 miles southwest of Harrison, moving northeast at 20
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Harrison... Bergman...
Myrtle... Capps...
Self... Red Bank...
Alpena... Batavia...
Bear Creek Springs... Hopewell in Boone County...
Ridgeway... Gaither...
Burlington...
LAT...LON 3633 9296 3612 9317 3612 9330 3638 9330
3647 9325
TIME...MOT...LOC 1922Z 210DEG 19KT 3618 9327
226The Springfield radar (KSGF), 102 km away, was scanning. The volume nearest the first event began at 19:39 UTC.
12 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Baseball size hail was reported southwest of Paris, AR.
Several cars were dented and shingles were damaged on some homes.
Delayed report of wind damage was reported at a residence in the town of Romance. The residence was shifted around on its elevated foundation. There was also damage to trees, outbuildings, and carports in the same general area.
Flooding was observed near the 900 block of Highway 161 in Jacksonville. Flooding was ongoing at the time of the phone call.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699790, 699791, 699826, 699794, 699795, 699796, 699797, 699798, 699801, 699803, 699805, 699806, 699816, 699821.